Wyoming, 2015

Hail and Damaging Winds in Wyoming, August 17, 2015

August 17, 2015 · NWS UNR · 6 events in 1 county or zone

A line of severe thunderstorms tracked across Campbell County, weakening as they moved to the east. Strong wind gusts and small hail accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked across Campbell County, weakening as they moved to the east. Strong wind gusts and small hail accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 4:24 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 17, 4:24 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT MON AUG 17 2015

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 315 PM MDT MON AUG 17 2015

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY WELL SOUTH AND
EAST OF THE REGION...WITH HIGH PRESSURE CENTERED OVER NORTHERN ND
AND SOUTHERN SK. UPPER LEVEL ANALYSIS SHOWS TROF OVER THE UPPER
MIDWEST...WITH ZONAL FLOW OVER THE NORTHERN PLAINS. A STRONG
SHORTWAVE LOCATED OVER WESTERN INTO CENTRAL MT IS QUICKLY DIGGING
EAST-SOUTHEASTWARD ACROSS THE NORTHERN ROCKIES. REGIONAL RADARS
SHOW A FEW SHOWERS FROM THE BLACK HILLS INTO CENTRAL SD...WITH
MORE WIDESPREAD AND HEAVIER SHOWER AND THUNDERSTORM ACTIVITY OVER
CENTRAL AND EASTERN MT INTO PORTIONS OF NORTHERN WY. TEMPS REMAIN
QUITE COOL WITH LOTS OF CLOUD COVER...60S AND LOWER 70S ACROSS THE
PLAINS...50S OVER THE BLACK HILLS.

THE SHORTWAVE TO THE WEST WILL MOVE RELATIVELY QUICKLY ACROSS THE
REGION TONIGHT INTO TUESDAY...WITH WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS DEVELOPING. VARIOUS 12Z MODEL RUNS STILL SHOW RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ACROSS A GOOD PORTION OF THE
FORECAST AREA. THE EXCEPTION MAY BE ACROSS PARTS OF NORTHEAST WY AND
FAR NORTHWEST SD...WHERE AMOUNTS WILL GENERALLY BE AT LEAST A BIT
LOWER. THERE ARE SOME DIFFERENCES ON TIMING AND EVOLUTION OF UPPER
LOW AS IT CROSSES...BUT THEY ARE RELATIVELY MINOR AT THIS POINT.

FOR LATE THIS AFTERNOON INTO TONIGHT...SHORTWAVE TO THE WEST WILL
BRING INCREASING COVERAGE OF SHOWERS AND STORMS FROM NORTHEAST WY
INTO WESTERN SD. THE BEST INSTABILITY IS PROGGED TO BE FROM
NORTHEAST WY INTO SOUTHWEST SD LATE THIS AFTERNOON AND EARLY
EVENING...WHERE THE MOST BREAKS IN THE CLOUD COVER WILL BE...WITH
CAPE VALUES TAPERING OFF TO THE NORTH AND EAST OF THESE AREAS. SHEAR
WILL BE MOST FAVORABLE IN THIS AREA AS WELL FOR POTENTIALLY ROTATING
STORMS. STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS WILL BE
POSSIBLE OVER NORTHEAST WY AND POSSIBLY INTO FAR SOUTHWEST SD LATE
THIS AFTERNOON AND EARLY EVENING. OTHERWISE...SHOWERS AND ISOLATED
STORMS WILL OVERSPREAD THE FORECAST AREA...ESPECIALLY LATER THIS
EVENING AND OVERNIGHT. DEVELOPING SURFACE LOW TO THE SOUTH OF THE
REGION WILL RESULT IN INCREASING EAST TO NORTHEAST UPSLOPE FLOW AND
LIKELY BRING SOME ENHANCED AREAS OF RAINFALL OVER THE NORTHERN AND
EASTERN SLOPES OF THE BLACK HILLS AREA AND THE ADJACENT PLAINS
OVERNIGHT.

BULK OF HEAVIER RAINFALL WILL BE EAST OF THE BLACK HILLS TUESDAY
MORNING AS THE SHORTWAVE BEGINS TO CLOSE OFF OVER WESTERN INTO
CENTRAL SD. WILL TAPER OFF POPS A BIT FROM THE BLACK HILLS WESTWARD
LATE TONIGHT AND TUESDAY MORNING. HEAVIER RAINFALL SHOULD BE EAST OF
THE CWA BY EARLY TUESDAY AFTERNOON. HIGHS ON TUESDAY WILL ONLY BE IN
THE LOW TO MID 60S ACROSS THE PLAINS...50S OVER THE BLACK HILLS. AS
THE DEVELOPING UPPER LOW WRAPS UP TO THE EAST...ENERGY ALOFT WILL
SLIDE SOUTH ON THE BACK SIDE OF THE SYSTEM...WITH CHANCES FOR
SHOWERS CONTINUING INTO TUESDAY NIGHT ACROSS MUCH OF THE AREA. MOST
OF THE ACTIVITY WILL END OVERNIGHT WITH PARTIAL CLEARING. CHILLY
TEMPS EXPECTED EARLY WEDNESDAY MORNING...WITH SOME 30S OVER THE
BLACK HILLS.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 315 PM MDT MON AUG 17 2015

UPPER LOW MOVES TO WESTERN GREAT LAKES WEDNESDAY...WITH
DRIER NORTHWEST FLOW ACROSS THE NORTHERN PLAINS. MARGINAL
INSTABILITY/MOISTURE FOR A FEW SHOWERS OVER THE BLACK HILLS
WEDNESDAY AFTERNOON. FLOW BECOMES ZONAL FOR THU-FRI...WITH DRY
WEATHER AND WARMER TEMPERATURES. NEXT UPPER TROF MOVES INTO THE NRN
PLAINS EARLY IN THE WEEKEND FOR AN INCREASING CHANCE OF
PCPN...ESPECIALLY SATURDAY...AND COOLER TEMPS. DRY WEATHER AND
WARMER TEMPS RETURN EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 515 PM MDT MON AUG 17 2015

SCT SHRA/TSRA WILL SPREAD EAST THIS EVENING WITH DETERIORATING
FLIGHT CONDS BEHIND A STRONG COLD FRONT. WDSPRD RAIN IS THEN
EXPECTED TONIGHT WITH WDSPRD IFR CONDS...AREAS OF LIFR POSSIBLE
TOO. GUSTY WINDS CAN BE EXPECTED BEHIND THE COLD FRONT...ESP ON
THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Aug 17, 9:45 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT MON AUG 17 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
1045 AM MDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL SYSTEM WILL BRING INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST
WYOMING THIS AFTERNOON AND EARLY EVENING. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. A
STRONG STORM OR TWO WITH HAIL AND GUSTY WINDS IS ALSO POSSIBLE
ACROSS THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY...ALONG WITH
WELL BELOW AVERAGE TEMPERATURES. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. MANY AREAS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA WILL RECEIVE AN INCH OR MORE OF RAINFALL FROM
LATE TODAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 17, 5:02 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON AUG 17 2015

SDZ001-012-180100-
BUTTE SD-HARDING SD-
602 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUTTE AND
SOUTHWESTERN HARDING COUNTIES UNTIL 700 PM MDT...

AT 601 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WEST SHORT PINES TO 11
MILES NORTHEAST OF ALZADA...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
REDIG...GUSTAVE AND NORTHWESTERN BELLE FOURCHE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4532 10313 4473 10378 4497 10407 4499 10406
      4501 10404 4530 10405 4531 10403
TIME...MOT...LOC 0001Z 286DEG 23KT 4536 10392 4511 10421

AWARD
Local storm report, Aug 17, 5:55 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     16 WSW DOWNTOWN GILLETT 44.22N 105.81W
08/17/2015  M53 MPH          CAMPBELL           WY   DEPT OF HIGHWAYS

&&

JC

The radar

The Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 17, 5:55 PM MST to 6:00 PM MST
Where
Campbell County, 16.08 mi S of Echeta
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.220, -105.810

Thunderstorm Wind, Campbell

When
August 17, 6:04 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Thunderstorm Wind, Campbell

When
August 17, 6:17 PM MST
Where
Campbell County, 15.91 mi SW of Savageton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.680, -105.970

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
August 17, 6:20 PM MST
Where
Campbell County, 3.01 mi ESE of Gillette
Measured
60 kt (69 mph) measured gust
Reported by
COOP Observer
Coordinates
44.267, -105.448

Hail, Campbell

When
August 17, 6:26 PM MST to 6:31 PM MST
Where
Campbell County, 12 mi W of Wright
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.750, -105.730

Thunderstorm Wind, Campbell

When
August 17, 6:34 PM MST
Where
Campbell County, 13.64 mi SSW of Rozet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.110, -105.340

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596000, 596002, 596001, 600016, 596003, 596004.